10 Tips for Taking Medications Safely
Editor’s note: On January 17th 2017, we posted an article with information that caregivers for older people need to know about the medications loved ones take. Now we are offering this article with advice that everyone needs to know in order to avoid serious complications and interactions when taking medications.
– Storing medications: Make sure medications are kept in a cool dry place and not on the window ledge. Keeping medications where sunlight will hit them will vastly weaken the potency of the drug.
– Taking too much: Overdoses are the number one cause of medication fatalities and the most common medication error, according to an FDA study about drug errors. Watch out for loved ones who may be overusing prescription medications. Signs of prescription drug overdose include over-sedation, mood swings, and running out of medication early.
– Confusing one medication with another: Prescription medications frequently have names that are easy to mx up. Zantac for heartburn and Zyrtec for allergies. Lamictal for epilepsy and Lamisil for fungal infection. Celebrex for arthritis and Celexa for depression. Patients, particularly seniors with dementia, also can mix up pills when they look superficially similar. A daily pill-minder can be a big help. Sorting daily medications in advance can prevent the wrong medication from being taken in a moment of confusion.
– Medicine interactions: Some medications were never meant to be mixed. With 40 percent of seniors taking five or more prescriptions and many of them receiving these prescriptions from multiple specialists, sometimes patients are inadvertently prescribed medications or take medications which are dangerous when mixed. Consult with the patient’s primary care physician and/or pharmacists to be sure.
– Food and drug interactions: While it’s common knowledge that certain medications shouldn’t be taken at the same time, the issue of foods interacting with drugs is less commonly discussed. For example, anticoagulants like Coumadin or blood-thinning statins can be rendered ineffective when a patient eats foods high in vitamin K. Grapefruit juice can cause potentially dangerous interactions with at least 85 medications because of the way the liver metabolizes it.
– Wrong route of administration: 16 percent of medication errors involve using the wrong route of administration. This could involve, for example, swallowing a tablet that was intended to be taken sublingually (Absorbed on the tongue), or as an anal suppository. (Yes, this happens!). Swallowing a liquid intended for injection or use as a nasal spray is another example.